Gladys Montreux takes a lot of pills. The 90-year-old, who lives in Winnipeg, takes 11 pills a day, which puts her at risk of drug-and-food interactions – a common concern for seniors. “I have my caregivers look over my prescriptions to make sure I’m taking them correctly,” says Montreux. “I know of those who have taken pills with food when they shouldn’t have.”
On average, two-thirds of seniors take 5 or more prescription drugs over the course of a year, and one-quarter take 10 or more, according to the 2014 data from the Canadian Institute of Health Information (CIHI). And these drugs can lead to adverse drug reactions (ADRs).
In 2011, more than 27,000 Canadian seniors – that is, one in 200 – had an ADR-related hospitalization, according to CIHI.
Medications can often interact with food – something that many people aren’t aware of. “Food can affect absorption of drugs,” says Sean Simpson, a pharmacy owner in Niagara-on-the-Lake, Ontario and chair of the Ontario Pharmacists Association board of directors. “Certain foods can also affect how well you tolerate them.”
Simpson says you should visit your pharmacy to discuss your medications with a pharmacist and to determine if there are any food interactions with the medications you are taking. “Ask: ‘Are there any specific foods that I should avoid?’” suggests Simpson.
5 common food and drug interactions to watch out for
- Grapefruit juice and cholesterol drugs. “Significant amounts of grapefruit juice can increase the amount of medication in your body,” says Simpson, as well as affecting absorption. He says cholesterol-lowering drugs such as Lipitor are known to interact with grapefruit and they should not be consumed together. As well, drinking grapefruit juice in the morning and taking a medication that interacts with it at lunch doesn’t solve the interaction issue. The interaction “is not just at the time of administration,” says Simpson.
- Antibiotics and dairy products. Taking an antibiotic such as tetracycline with a glass of milk will likely reduce its effectiveness, says Simpson, as the calcium in the milk will reduce the drug’s absorption. Plus, it might lead to stomach upset.
- Alcohol with acetaminophen. Don’t take Tylenol (acetaminophen) with an alcoholic drink – or consume 3 or more alcoholic beverages per day when taking acetaminophen, warns Health Canada. Doing so can cause serious liver damage, as both are processed by the liver, says Simpson.
- Caffeine and asthma, blood pressure or anti-anxiety medications. People who drink lots of coffee or other caffeinated beverages while taking asthma drugs, blood pressure-lowering medications or anti-anxiety drugs can experience tremors and an increased heart rate. Hidden caffeine, found in many drinks, can also make these medications less effective, says Simpson.
- Older-class antidepressants and tyramine. Tyramine is found naturally in some foods, such as aged cheeses, fermented foods, smoked fish, cured meats and some types of beer. Eating tyramine-rich foods with certain antidepressants, such as monoamine oxidase inhibitors, can lead to headaches and high blood pressure.
Simpson says your pharmacist can review your prescriptions and counsel you about when to take your medications – and what foods to avoid when taking them. And should you experience side effects or unpleasant reactions, be sure to report them to a doctor and/or pharmacist.
“People should make a point of recognizing these interactions,” says Simpson.